Gradient flows of the entropy for jump processes
Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 3, p. 920-945

We introduce a new transport distance between probability measures on d that is built from a Lévy jump kernel. It is defined via a non-local variant of the Benamou-Brenier formula. We study geometric and topological properties of this distance, in particular we prove existence of geodesics. For translation invariant jump kernels we identify the semigroup generated by the associated non-local operator as the gradient flow of the relative entropy w.r.t. the new distance and show that the entropy is convex along geodesics.

On considère une nouvelle distance entre les mesures de probabilité sur n . Elle est construite à partir d’un processus de saut par une variante non-locale de la formule de Benamou-Brenier. Pour les processus de Lévy on démontre que le semigroupe engendré par l’opérateur non-local associé est le flot de gradient de l’entropie par rapport à la nouvelle distance. On démontre aussi que l’entropie est convexe le long des géodésiques dans ce cas.

DOI : https://doi.org/10.1214/12-AIHP537
Classification:  60J75,  35S10,  45K05,  49J45,  60G51
Keywords: jump process, Lévy process, gradient flow, entropy, optimal transport
@article{AIHPB_2014__50_3_920_0,
     author = {Erbar, Matthias},
     title = {Gradient flows of the entropy for jump processes},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {50},
     number = {3},
     year = {2014},
     pages = {920-945},
     doi = {10.1214/12-AIHP537},
     zbl = {1311.60091},
     zbl = {06340413},
     mrnumber = {3224294},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2014__50_3_920_0}
}
Erbar, Matthias. Gradient flows of the entropy for jump processes. Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 3, pp. 920-945. doi : 10.1214/12-AIHP537. http://www.numdam.org/item/AIHPB_2014__50_3_920_0/

[1] L. Ambrosio, N. Gigli and G. Savaré. Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2nd edition. Lectures in Mathematics. Birkhäuser, Basel, 2008. | MR 2401600 | Zbl 1090.35002

[2] L. Ambrosio, N. Gigli and G. Savaré. Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below. Preprint, 2011. Available at arXiv:1106.2090. | MR 3152751 | Zbl pre06261668

[3] L. Ambrosio, G. Savaré and L. Zambotti. Existence and stability for Fokker-Planck equations with log-concave reference measure. Probab. Theory Related Fields 145 (2009) 517-564. | MR 2529438 | Zbl 1235.60105

[4] D. Applebaum. Lévy Processes and Stochastic Calculus. Cambridge Studies in Advanced Mathematics 93. Cambridge Univ. Press, Cambridge, 2004. | MR 2072890 | Zbl 1073.60002

[5] D. Bakry and M. Émery. Diffusions hypercontractives. In Séminaire de Probabilités XIX 177-206. Lecture Notes in Math. 1123. Springer, Berlin, 1985. | Numdam | MR 889476 | Zbl 0561.60080

[6] M. Barlow, R. Bass, Z.-G. Chen and M. Kassmann. Non-local Dirichlet forms and symmetric jump processes. Trans. Amer. Math. Soc. 361 (2009) 1963-1999. | MR 2465826 | Zbl 1166.60045

[7] J.-D. Benamou and Y. Brenier. A computational fluid mechanics solution to the Monge-Kantorovich mass transfer problem. Numer. Math. 84 (2000) 375-393. | MR 1738163 | Zbl 0968.76069

[8] J. Bertoin. Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge, 1996. | MR 1406564 | Zbl 0861.60003

[9] G. Buttazzo. Semicontinuity, Relaxation and Integral Representation in the Calculus of Variations. Pitman Research Notes in Mathematics Series. Longman Scientific and Technical, Harlow, 1989. | MR 1020296 | Zbl 0669.49005

[10] L. Caffarelli and L. Silvestre. The Evans-Krylov theorem for nonlocal fully nonlinear equations. Ann. of Math. (2) 174 (2011) 1163-1187. | MR 2831115 | Zbl 1232.49043

[11] Z.-Q. Chen and T. Kumagai. Heat kernel estimates for stable-like processes on d-sets. Stochastic Process. Appl. 108 (2003) 27-62. | MR 2008600 | Zbl 1075.60556

[12] S.-N. Chow, W. Huang, Y. Li and H. Zhou. Fokker-Planck equations for a free energy functional or Markov process on a graph. Arch. Ration. Mech. Anal. 203 (2012) 969-1008. | MR 2928139 | Zbl 1256.35173

[13] S. Daneri and G. Savaré. Eulerian calculus for the displacement convexity in the Wasserstein distance. SIAM J. Math. Anal. 40 (2008) 1104-1122. | MR 2452882 | Zbl 1166.58011

[14] J. Dolbeault, B. Nazaret and G. Savaré. A new class of transport distances between measures. Calc. Var. Partial Differential Equations 34 (2009) 193-231. | MR 2448650 | Zbl 1157.49042

[15] M. Erbar. The heat equation on manifolds as a gradient flow in the Wasserstein space. Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010) 1-23. | Numdam | MR 2641767 | Zbl 1215.35016

[16] M. Erbar and J. Maas. Ricci curvature of finite Markov chains via convexity of the entropy. Arch. Ration. Mech. Anal. 206 (2012) 997-1038. | MR 2989449 | Zbl 1256.53028

[17] S. Fang, J. Shao and K.-Th. Sturm. Wasserstein space over the Wiener space. Probab. Theory Related Fields 146 (2010) 535-565. | MR 2574738 | Zbl 1201.37095

[18] N. Gigli. On the heat flow on metric measure spaces: Existence, uniqueness and stability. Calc. Var. Partial Differential Equations 39 (2010) 101-120. | MR 2659681 | Zbl 1200.35178

[19] N. Gigli, K. Kuwada and S.-I. Ohta. Heat flow on Alexandrov spaces. Comm. Pure Appl. Math. 66 (2013) 307-331. | MR 3008226 | Zbl 1267.58014

[20] R. Jordan, D. Kinderlehrer and F. Otto. The variational formulation of the Fokker-Planck equation. SIAM J. Math. Anal. 29 (1998) 1-17. | MR 1617171 | Zbl 0915.35120

[21] J. Lott and C. Villani. Ricci curvature for metric-measure spaces via optimal transport. Ann. of Math. (2) 169 (2009) 903-991. | MR 2480619 | Zbl 1178.53038

[22] J. Maas. Gradient flows of the entropy for finite Markov chains. J. Funct. Anal. 261 (2011) 2250-2292. | MR 2824578 | Zbl 1237.60058

[23] R. Mccann. A convexity principle for interacting gases. Adv. Math. 128 (1997) 153-179. | MR 1451422 | Zbl 0901.49012

[24] A. Mielke. Geodesic convexity of the relative entropy in reversible Markov chains. Calc. Var. Partial Differential Equations 48 (2013) 1-31. | MR 3090532 | Zbl 1282.60072

[25] S.-I. Ohta and K.-Th. Sturm. Heat flow on Finsler manifolds. Comm. Pure Appl. Math. 62 (2009) 1386-1433. | MR 2547978 | Zbl 1176.58012

[26] F. Otto. The geometry of dissipative evolution equations: The porous medium equation. Comm. Partial Differential Equations 26 (2001) 101-174. | MR 1842429 | Zbl 0984.35089

[27] F. Otto and C. Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173 (2000) 361-400. | MR 1760620 | Zbl 0985.58019

[28] K.-Th. Sturm. On the geometry of metric measure spaces. I. Acta Math. 196 (2006) 65-131. | MR 2237206 | Zbl 1105.53035

[29] K.-Th. Sturm. On the geometry of metric measure spaces. II. Acta Math. 196 (2006) 133-177. | MR 2237207 | Zbl 1106.53032

[30] C. Villani. Optimal Transport: Old and New. Grundlehren der Mathematischen Wissenschaften 338. Springer, Berlin, 2009. | MR 2459454 | Zbl 1156.53003